Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 29, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Mar 24, 2023, 9:43 PM CDT for Calhoun County, Chickasaw County, Monroe County, Mississippi. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2023, 9:43 PM CDT (02:43 UTC)
- Expired
- Mar 24, 2023, 10:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 1.0 in
Counties Calhoun County, MS, Chickasaw County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 68 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 10:38 PM CDT | TORNADO | 5 Ene Trebloc, MS | EF3 TORNADO PRODUCED WIDESPREAD, SIGNIFICANT DAMAGE ALONG A 36.9 MILE PATH FROM FAR EASTERN CHICKASAW COUNTY, THROUGH MONROE COUNTY, AND ENDING IN FAR SOUTHEAST ITAWAMBA COUNTY. THE MOST SIGNIFICANT DAMAGE WAS OBSERVED SOUTH OF NEW WREN AND IN AMORY. THE MAXIM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 5:20 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- -108 m²/s²
- 0-3 km storm-relative helicity
- -171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
346
WFUS54 KMEG 250243
TORMEG
MSC013-017-095-250330-
/O.NEW.KMEG.TO.W.0029.230325T0243Z-230325T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
943 PM CDT Fri Mar 24 2023
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Chickasaw County in northeastern Mississippi...
Southern Calhoun County in northeastern Mississippi...
West central Monroe County in northeastern Mississippi...
* Until 1030 PM CDT.
* At 942 PM CDT, a confirmed large and extremely dangerous tornado
was located over Lodi, or 11 miles northeast of Winona, moving
northeast at 65 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* Locations impacted include...
Houston, Calhoun City, Vardaman, Derma, Slate Springs, Prairie,
Pyland, Trebloc, Houlka, New Houlka, Woodland, Sparta, Thorn, Van
Vleet, Parkersburg, Thelma, Tabbville, McCondy, Anchor and Atlanta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3374 8951 3408 8897 3408 8888 3376 8862
3373 8872 3381 8872 3381 8893 3375 8893
3374 8919 3372 8919 3372 8951
TIME...MOT...LOC 0242Z 240DEG 58KT 3356 8956
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN
$$3 follow-up statements
622
WWUS54 KMEG 250255
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
955 PM CDT Fri Mar 24 2023
MSC013-017-095-250330-
/O.CON.KMEG.TO.W.0029.000000T0000Z-230325T0330Z/
Chickasaw MS-Calhoun MS-Monroe MS-
955 PM CDT Fri Mar 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
CHICKASAW...SOUTHERN CALHOUN AND WEST CENTRAL MONROE COUNTIES...
At 955 PM CDT, a confirmed large and extremely dangerous tornado was
located over Embry, or 24 miles west of Montpelier, moving northeast
at 65 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Houston, Calhoun City, Vardaman, Derma, Slate Springs, Prairie,
Pyland, Trebloc, Houlka, New Houlka, Woodland, Sparta, Thorn, Van
Vleet, Parkersburg, Thelma, Tabbville, McCondy, Anchor and Atlanta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3374 8951 3408 8897 3408 8888 3376 8862
3373 8872 3381 8872 3381 8893 3375 8893
3374 8919 3372 8919 3372 8951
TIME...MOT...LOC 0255Z 240DEG 55KT 3365 8936
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN
$$487
WWUS54 KMEG 250303
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1003 PM CDT Fri Mar 24 2023
MSC013-017-095-250330-
/O.CON.KMEG.TO.W.0029.000000T0000Z-230325T0330Z/
Chickasaw MS-Calhoun MS-Monroe MS-
1003 PM CDT Fri Mar 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
CHICKASAW...SOUTHERN CALHOUN AND WEST CENTRAL MONROE COUNTIES...
At 1003 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Bellefontaine, or 17 miles west of Montpelier,
moving northeast at 60 mph.
HAZARD...Tornado and 60 mph wind gusts.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Houston, Calhoun City, Vardaman, Derma, Slate Springs, Prairie,
Pyland, Trebloc, Houlka, New Houlka, Woodland, Sparta, Thorn, Van
Vleet, Parkersburg, Thelma, Tabbville, McCondy, Anchor and Atlanta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3374 8951 3408 8897 3408 8888 3376 8862
3373 8872 3381 8872 3381 8893 3375 8893
3374 8919 3372 8919 3372 8951
TIME...MOT...LOC 0303Z 241DEG 53KT 3370 8926
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$613
WWUS54 KMEG 250315
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1015 PM CDT Fri Mar 24 2023
MSC013-250325-
/O.CAN.KMEG.TO.W.0029.000000T0000Z-230325T0330Z/
Calhoun MS-
1015 PM CDT Fri Mar 24 2023
...THE TORNADO WARNING FOR SOUTHERN CALHOUN COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for northeastern
Mississippi.
LAT...LON 3381 8872 3381 8893 3375 8893 3375 8904
3374 8919 3381 8919 3381 8914 3393 8914
3407 8898 3408 8888 3376 8862 3373 8872
TIME...MOT...LOC 0315Z 242DEG 55KT 3371 8911
$$
MSC017-095-250330-
/O.CON.KMEG.TO.W.0029.000000T0000Z-230325T0330Z/
Chickasaw MS-Monroe MS-
1015 PM CDT Fri Mar 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
CHICKASAW AND WEST CENTRAL MONROE COUNTIES...
At 1015 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Clarkson, or 9 miles west of Montpelier, moving
northeast at 65 mph.
HAZARD...Tornado and 60 mph wind gusts.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Houston, Prairie, Pyland, Trebloc, Houlka, New Houlka, Woodland,
Sparta, Thorn, Van Vleet, Parkersburg, Thelma, Tabbville, McCondy,
Anchor, Atlanta and Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3381 8872 3381 8893 3375 8893 3375 8904
3374 8919 3381 8919 3381 8914 3393 8914
3407 8898 3408 8888 3376 8862 3373 8872
TIME...MOT...LOC 0315Z 242DEG 55KT 3371 8911
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 24, 6:16 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Mar 24, 6:16 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
616 PM CDT Fri Mar 24 2023
...New AVIATION...
.SYNOPSIS...
Issued at 245 PM CDT Fri Mar 24 2023
A low pressure system and associated frontal boundaries are
the root cause of severe weather impacts for the Mid-South to begin
this afternoon. All severe weather hazards are expected as the
system treks east across the region. This quick moving system is
anticipated to exit the region by midnight. A mostly dry weekend is
on tap, with a small chance of showers and isolated thunderstorms on
Saturday afternoon near the Tennessee River valley and again on Sunday
evening across northeast Mississippi. Above normal temperatures
this week and a high pressure system will allot for dry weather
until a late week system approaches.
&&
.DISCUSSION...
(This evening through next Thursday)
Issued at 245 PM CDT Fri Mar 24 2023
Favorable conditions across the Mid-South today for
severe weather and all associated hazards. Tornadoes, damaging wind
gusts, flash and areal flooding, and hail are all threats today. The
highest threat of severe thunderstorms is across northwest
Mississippi into far northwest Tennessee. Flooding is most likely in
northwest Tennessee, the Missouri Bootheel, and northeast Arkansas.
Low pressure near the OK/AR border will track northeast along a
current stalled frontal boundary. A mid-level trough will push the
stalled boundary across the region making conditions more
favorable across the Delta region tonight. CAPE values, moisture,
shear, and warm temperatures are allowing more favorable
conditions for discrete cell development ahead of the main line.
If these discrete cells can form in the warm sector, strong
tornadoes are possible. The tornado threat will continue as there
could be embedded tornadoes in the line along with damaging winds.
A Tornado Watch will likely be issued this afternoon. Gusty
southerly winds will support a Wind Advisory until 3am Saturday.
This system should make its exit by midnight tonight and result in a
mainly dry weekend. A lingering cell or two may cause some showers
and an isolated thunderstorm in the northeast corner of west
Tennessee tomorrow afternoon. An active subtropical jet creates a
chance of showers, mostly in the southern portion of northeast
Mississippi, Sunday evening. There may be an isolated thunderstorm
associated with these showers, but severe threat is limited.
The remaining portion of the Mid-South will be warm and dry until late
week as high pressure settles into the region. Above normal
temperatures expected this week with highs mainly in the 60s and
70s with lows in the upper 40s and 50s. Our next chance of rain
appears to come late week.
DNM
&&
.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Fri Mar 24 2023
Showers and thunderstorms are moving across the area and will
affect sites west to east. Cigs and vsbys will lower and we will
see IFR conditions in the thunderstorms and heavier showers.
Conditions should improve to VFR through the early morning with
low cigs moving in behind the cold front for several hours. By
tomorrow mid morning, conditions everywhere should be VFR. Wind
is quite variable depending on the site. In general, wind should
be southerly 15-20kts with occasional gusts to 30kts possible.
Wind should relax for a short time overnight before picking back
up in the morning and veering WNW by the end of the TAF cycle.
SMW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Saturday morning for ARZ009-018-026>028-035.
Wind Advisory until 3 AM CDT Saturday for ARZ009-018-026>028-035-
036-048-049-058.
MO...Flood Watch through Saturday morning for MOZ113-115.
Wind Advisory until 3 AM CDT Saturday for MOZ113-115.
MS...Wind Advisory until 3 AM CDT Saturday for MSZ001>017-020>024.
TN...Flood Watch through Saturday morning for TNZ001>003-019.
Wind Advisory until 3 AM CDT Saturday for TNZ001>004-019>022-
048>055-088>092.
&&
PUBLIC FORECAST...DNM
AVIATION...SMWIn the hours before
Local storm report, Mar 24, 9:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
930 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TSTM WND DMG 5 N OXFORD 34.43N 89.53W
03/24/2023 LAFAYETTE MS EMERGENCY MNGR
TREE ON A HOUSE IN THE 100 BLOCK OF CO RD
104.
&&Local storm report, Mar 24, 9:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
932 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM TSTM WND DMG 5 S BARGERTON 35.67N 88.50W
03/24/2023 HENDERSON TN PUBLIC
REPORT OF POWER LINES DOWN WITH POLE DAMAGE
IN THE 500-600 BLOCK OF SAND RIDGE ROAD.
&&Local storm report, Mar 24, 9:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
933 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM TSTM WND DMG 5 S BARGERTON 35.67N 88.50W
03/24/2023 HENDERSON TN EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
S BARGERTON. REPORT OF POWER LINES DOWN WITH
POLE DAMAGE IN THE 500-600 BLOCK OF SAND
RIDGE ROAD.
&&Local storm report, Mar 24, 9:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
936 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 4 WSW RANDOLPH 34.17N 89.23W
03/24/2023 PONTOTOC MS EMERGENCY MNGR
REPORT OF TREE AND POWER LINE DOWN.
&&Local storm report, Mar 24, 9:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
937 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND DMG 4 SSW BLUE GOOSE 35.64N 88.60W
03/24/2023 HENDERSON TN AMATEUR RADIO
TREES DOWN AND A FENCE BLOWN DOWN.
&&Local storm report, Mar 24, 9:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
940 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM FLASH FLOOD 2 SSE ROSSVILLE 35.02N 89.53W
03/24/2023 FAYETTE TN PUBLIC
DITCHES ON THE SIDE OF THE ROAD WERE
COMPLETELY FULL AND OVERFLOWING THE ROAD.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 7:07 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 38 min |
| Mar 24, 7:39 PM CDT | Areal Flood Advisory | MEG | DeSoto | 3 hr |
| Mar 24, 7:45 PM CDT | Tornado Warning | MEG | Quitman, Tallahatchie | 45 min |
| Mar 24, 7:57 PM CDT | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall | 48 min |
| Mar 24, 8:16 PM CDT | Flash Flood Warning | MEG | DeSoto | 3 hr |
| Mar 24, 8:17 PM CDT | Tornado Warning | MEG | Lafayette, Panola, Tallahatchie, Yalobusha | 43 min |
| Mar 24, 8:42 PM CDT | Special Weather Statement | MEG | Benton | 33 min |
| Mar 24, 8:50 PM CDT | Tornado Warning | MEG | Lafayette, Marshall, Pontotoc, Union | 40 min |
| Mar 24, 9:17 PM CDT | Flash Flood Warning | MEG | Lafayette, Panola, Tallahatchie, Yalobusha | 3 hr |
| Mar 24, 9:21 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tippah, Union | 39 min |
| Mar 24, 9:27 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Pontotoc, Prentiss, Union | 48 min |
| Mar 24, 9:36 PM CDT | Areal Flood Advisory | MEG | Benton, DeSoto, Marshall | 83 min |
| Mar 24, 9:37 PM CDT | Tornado Warning | MEG | Itawamba, Lee, Prentiss, Union | 23 min |
| Mar 24, 9:54 PM CDT | Tornado Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 35 min |
| Mar 24, 10:08 PM CDT | Flash Flood Warning | MEG | Lafayette, Marshall, Pontotoc, Prentiss, Tippah, Union | 3 hr |
| Mar 24, 10:29 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Monroe | 46 min |
| Mar 24, 10:31 PM CDT | Special Weather Statement | MEG | Calhoun | 14 min |
| Mar 24, 10:35 PM CDT | Flash Flood Warning | MEG | Alcorn, Itawamba, Lee, Prentiss, Tishomingo | 3 hr |
| Mar 24, 10:37 PM CDT | Tornado Warning | MEG | Chickasaw, Itawamba, Monroe | 38 min |
| Mar 24, 11:04 PM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe | 3 hr |
| Mar 24, 11:12 PM CDT | Tornado Warning | MEG | Itawamba | 8 min |
| Mar 24, 11:55 PM CDT | Flash Flood Warning | MEG | Monroe | 3 hr |
| Mar 25, 6:44 AM CDT | River Flood Warning | MEG | Lee | 3 hr |
| Mar 25, 6:53 AM CDT | River Flood Warning | MEG | Monroe | 13 hr |
| Mar 25, 6:55 AM CDT | River Flood Warning | MEG | Lowndes, Monroe | 4 days |
| Mar 25, 12:29 PM CDT | River Flood Warning | MEG | Lafayette, Marshall, Union | 22 hr |
Nearby
Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.